Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

March 1, 20216 counties in Tennessee

NWS Morristown, TN issued this special weather statement at Mar 1, 2021, 1:13 AM EST for 6 counties in Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 1:13 AM EST (06:13 UTC)
Expired
Mar 1, 2021, 2:15 AM EST
In force
62 min
Issued by
NWS Morristown, TN

Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS84 KMRX 010613
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
113 AM EST Mon Mar 1 2021
 
NCZ060-TNZ072-084>087-099>102-010715-
Cherokee NC-Blount Smoky Mountains TN-West Polk TN-
Northwest Monroe TN-East Polk TN-Southeast Monroe TN-Bradley TN-
Hamilton TN-Meigs TN-McMinn TN-
113 AM EST Mon Mar 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
BRADLEY...POLK...CENTRAL MEIGS...MCMINN...SOUTH CENTRAL BLOUNT...
MONROE AND HAMILTON COUNTIES UNTIL 215 AM EST...

At 112 AM EST, Doppler radar was tracking showers and thunderstorms 
along a line extending from 6 miles north of Athens to near 
Charleston to 6 miles north of Trenton. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these showers 
and storms.

Locations impacted include...
Chattanooga, Cleveland, Athens, Sweetwater, Madisonville, Decatur,
Benton, Ducktown, Rossville and Etowah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3498 8548 3537 8498 3568 8463 3564 8462
      3562 8451 3565 8452 3567 8446 3559 8411
      3554 8409 3556 8400 3553 8384 3541 8402
      3537 8401 3531 8404 3524 8401 3522 8396
      3519 8398 3499 8435
TIME...MOT...LOC 0612Z 280DEG 41KT 3555 8459 3532 8484 3496 8555 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 1, 12:29 AM EST, 44 minutes earlier.

Area forecast discussion, Mar 1, 12:29 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1229 AM EST Mon Mar 1 2021

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

Main change for the evening update was to trim back how far east
PoPs extended through midnight. After a batch of scattered showers
moved northeast through the CWA during the mid afternoon hours,
they have been virtually non existent for much of this evening.
Trimmed back rain chances to come in line with radar trends as a
line of convection approaches from the west. The other notable
change was to up the overnight lows a degree or two. Rain and
cloud cover will linger through daybreak in places and much of the
latest guidance was just a tad bit warmer than the morning
guidance was so adjusted upwards.

Otherwise, the main concern for the overnight period will remain
the incoming line of convection and what, if any, severe threat
that will pose to our area. Current thoughts are that this line
should continue to weaken as it approaches the plateau as the low
levels stabilize. That said, shear is plentiful and any stronger
storms embedded in that line could still pose a low end risk of
damaging winds. The best, relatively speaking, chance for this
will be in the plateau north of I-40. This is where the strongest
portion of the incoming line is likely to traverse, and it also is
colocated with the best deep layer shear.

CD

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR conditions at all sites will deteriorate over the next 2-3
hours as a line of moderate to heavy rain moves eastward ahead of
a cold front. Vis and cigs are forecast to decrease to MVFR at all
sites with the potential for some IFR vis within the heavier rain.
Included a mention of VCTS with some weak instability and
lightning activity near CHA. Rain will begin to exit the area
between 15z and 18z Monday with gradual improvement to VFR cigs
forecast at all sites by the afternoon. Winds may be gusty and
variable at times with the line of rain moving across the area
this morning with gusty WNW winds forecast on Monday afternoon
behind the cold front.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             57  39  54  42  59 /  80   0  40  80  10
Knoxville McGhee Tyson Airport, TN  54  35  53  40  56 /  90  10  20  70  30
Oak Ridge, TN                       54  35  53  40  57 /  90   0  20  60  20
Tri Cities Airport, TN              54  30  52  36  53 /  90   0  10  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch through this afternoon for Anderson-Bledsoe-Campbell-
     Claiborne-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Knox-Loudon-Marion-Meigs-Morgan-Rhea-Roane-Scott-
     Sequatchie-Sullivan-Union.

VA...Flood Watch through this afternoon for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Feb 28, 3:06 PM EST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 PM EST Sun Feb 28 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-012015-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
306 PM EST Sun Feb 28 2021 /206 PM CST Sun Feb 28 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Flood Watch for portions of East Tennessee and Southwest
Virginia from this evening until early Monday Afternoon...

Periods of heavy rain will move into the region tonight and
continue through Monday morning. Due to the recent rains, the
ground is already saturated over most of the area. The heavy rains
and saturated ground may produce some localized flooding,
especially across the watch area. Please refer to the Flood Watch
product for additional details.

As a line of thunderstorms moves across the area tonight, locally
damaging winds will be possible, and a very low risk of a tornado
will exist, across the Cumberland Plateau and areas generally
west of Interstate 75.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moderate to Heavy rain will taper off Monday morning, but
localized flooding will remain possible due to runoff even after
rainfall has ended.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding and wind damage may be needed tonight
through early Monday afternoon.

In the hours before

Special weather statement, Feb 28, 9:51 PM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
951 PM EST Sun Feb 28 2021

TNZ012-013-035-036-010345-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
951 PM EST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHWESTERN ANDERSON...
CAMPBELL AND SCOTT COUNTIES UNTIL 1045 PM EST...

At 950 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Great Meadows Campsites to 6 miles
southwest of Monterey. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
La Follette, Oneida, Wartburg, Jacksboro, Huntsville, Helenwood,
Harriman, Jellico, Caryville and Winfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8399 3659 8398 3653 8397 3598 8450
      3593 8463 3594 8470 3609 8480 3609 8483
      3616 8491 3621 8491 3624 8488 3628 8488
      3630 8480 3637 8472 3640 8466 3660 8478
TIME...MOT...LOC 0250Z 279DEG 33KT 3662 8476 3608 8535

TD
Special weather statement, Feb 28, 11:08 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
1108 PM EST Sun Feb 28 2021

TNZ014>016-VAZ001-002-005-010500-
Claiborne TN-Hancock TN-Hawkins TN-Scott VA-Wise VA-Lee VA-
1108 PM EST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAWKINS...
CLAIBORNE...HANCOCK...LEE...WESTERN SCOTT AND WESTERN WISE COUNTIES
AND THE WESTERN CITY OF NORTON UNTIL MIDNIGHT EST...

At 1107 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Hosea to 7 miles southeast of Pruden. Movement
was east at 35 mph.

Winds of 30 to around 40 mph will be possible with these storms.

Locations impacted include...
Rogersville, Norton, Wise, Sneedville, Jonesville, Big Stone Gap, New
Tazewell, Tazewell, Pennington Gap and Clover Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 8252 3634 8302 3637 8328 3640 8328
      3642 8335 3642 8343 3639 8345 3644 8392
      3658 8383 3658 8369 3667 8352 3667 8342
      3674 8314 3685 8307 3685 8301 3690 8287
      3698 8287 3705 8272 3712 8272
TIME...MOT...LOC 0407Z 284DEG 31KT 3714 8344 3650 8384

TD
Special weather statement, Feb 28, 11:44 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
1144 PM EST Sun Feb 28 2021

TNZ081>084-098-099-010545-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-Meigs TN-
1144 PM EST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN
RHEA...SEQUATCHIE... SOUTHWESTERN BLEDSOE...SOUTHWESTERN
MEIGS...MARION AND WESTERN HAMILTON COUNTIES UNTIL 1245 AM EST/1145
PM CST/...

At 1141 PM EST/1041 PM CST/, Doppler radar was tracking showers and
isolated thunderstorms along a line extending from near Spencer to
12 miles east of Manchester to Tims Ford Lake. Movement was
southeast at 30 mph.

Winds in excess of 30 mph will be possible with these showers
and thunderstorms.

Locations impacted include...
Chattanooga, Dayton, Dunlap, Jasper, Pikeville, Soddy-Daisy, Signal
Mountain, South Pittsburg, Walden and Lakesite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with these showers and
storms, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3524 8582 3522 8574 3524 8569 3529 8571
      3532 8557 3535 8551 3541 8549 3541 8551
      3543 8554 3549 8554 3553 8560 3555 8546
      3567 8531 3544 8481 3535 8486 3536 8488
      3534 8488 3498 8548 3499 8586 3522 8587
TIME...MOT...LOC 0441Z 305DEG 27KT 3567 8547 3543 8587 3522 8621

TD
Special weather statement, Mar 1, 1:13 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
113 AM EST Mon Mar 1 2021

NCZ060-TNZ072-084>087-099>102-010715-
Cherokee NC-Blount Smoky Mountains TN-West Polk TN-
Northwest Monroe TN-East Polk TN-Southeast Monroe TN-Bradley TN-
Hamilton TN-Meigs TN-McMinn TN-
113 AM EST Mon Mar 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
BRADLEY...POLK...CENTRAL MEIGS...MCMINN...SOUTH CENTRAL BLOUNT...
MONROE AND HAMILTON COUNTIES UNTIL 215 AM EST...

At 112 AM EST, Doppler radar was tracking showers and thunderstorms
along a line extending from 6 miles north of Athens to near
Charleston to 6 miles north of Trenton. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these showers
and storms.

Locations impacted include...
Chattanooga, Cleveland, Athens, Sweetwater, Madisonville, Decatur,
Benton, Ducktown, Rossville and Etowah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3498 8548 3537 8498 3568 8463 3564 8462
      3562 8451 3565 8452 3567 8446 3559 8411
      3554 8409 3556 8400 3553 8384 3541 8402
      3537 8401 3531 8404 3524 8401 3522 8396
      3519 8398 3499 8435
TIME...MOT...LOC 0612Z 280DEG 41KT 3555 8459 3532 8484 3496 8555

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:51 PM ESTSpecial Weather StatementMRXCampbell, Morgan, Scott54 min
Feb 28, 11:08 PM ESTSpecial Weather StatementMRXClaiborne, Hancock52 min
Feb 28, 11:44 PM ESTSpecial Weather StatementMRXBledsoe, Hamilton, Marion, Sequatchie61 min
Mar 1, 1:03 AM ESTAreal Flood AdvisoryMRXCampbell, Claiborne, Morgan, Scott3 hr
Mar 1, 2:11 AM ESTSpecial Weather StatementMRXBlount, Cocke, Sevier49 min
Mar 1, 4:14 AM ESTAreal Flood AdvisoryMRXCampbell, Claiborne, Morgan, Scott3 hr
Mar 1, 5:42 AM ESTAreal Flood WarningMRXCampbell, Claiborne, Morgan, Scott3 hr
Mar 1, 10:56 AM ESTRiver Flood WarningMRXHancock34 hr
Mar 1, 10:56 AM ESTRiver Flood WarningMRXClaiborne, Grainger, Hancock47 hr
Mar 1, 12:14 AM ESTAreal Flood AdvisoryMRXWise, City of Norton3 hr
Mar 1, 2:39 AM ESTAreal Flood WarningMRXLee, Scott, Wise, City of Norton3 hr
Mar 1, 5:39 AM ESTAreal Flood WarningMRXLee, Russell, Scott, Wise, City of Norton3 hr
Mar 1, 10:56 AM ESTRiver Flood WarningMRXRussell, Scott, Wise25 hr

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.